Back to Journals » Clinical Interventions in Aging » Volume 5

Laxative-induced rhabdomyolysis

Authors Merante A, Gareri P, Marigliano NM, De Fazio S, Bonacci E, Torchia C, Russo G, Lacroce P, Lacava R, Castagna A, De Sarro G, Ruotolo G

Published 25 March 2010 Volume 2010:5 Pages 71—73

DOI https://doi.org/10.2147/CIA.S8832

Review by Single-blind

Peer reviewer comments 2


Alfonso Merante1, Pietro Gareri2,3, Norma Maria Marigliano2, Salvatore De Fazio2, Elvira Bonacci1, Carlo Torchia1, Gaetano Russo1, Pasquale Lacroce1, Roberto Lacava3, Alberto Castagna3, Giovambattista De Sarro2, Giovanni Ruotolo1

1Geriatrist, Geriatric Unit “Pugliese-Ciaccio” Hospital, Catanzaro, Italy; 2Department of Experimental and Clinical Medicine, Faculty of Medicine and Surgery, University Magna Graecia of Catanzaro, Clinical Pharmacology and Pharmacovigilance Unit, Mater Domini University Hospital, Catanzaro, Italy; 3Geriatrist, Operative Unit Elderly Health Care, Catanzaro, Italy

Abstract: The present study describes a case of laxative-induced rhabdomyolysis in an elderly patient. An 87-year-old woman was hospitalized for the onset of confusion, tremors, an inability to walk, and a fever that she had been experiencing for 36 hours. She often took high dosages of lactulose and sorbitol syrup as a laxative (about 70 g/day). During her physical examination, the patient was confused, drowsy, and she presented hyposthenia in her upper and lower limbs, symmetric and diffuse moderate hyporeflexia, and her temperature was 37.8°C. Laboratory tests revealed severe hyponatremia with hypokalemia, hypocalcemia, hypochloremia, and metabolic alkalosis. Moreover, rhabdomyolysis markers were found. The correction of hydroelectrolytic imbalances with saline, potassium and sodium chlorure, calcium gluconate was the first treatment. During her hospitalization the patient presented acute delirium, treated with haloperidol and prometazine chloridrate intramuscularly. She was discharged 12 days later, after resolution of symptoms, and normalized laboratory tests. Over-the-counter drugs such as laxatives are usually not considered dangerous; on the other hand, they may cause serum electrolytic imbalance and rhabdomyolysis. A careful monitoring of all the drugs taken by the elderly is one of the most important duties of a physician since drug interactions and their secondary effects may be fatal.
Keywords: rhabdomyolysis, laxatives, elderly, over-the-counter drugs

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]